e-drug
[Top] [All Lists]

[e-drug] Anti-psychotics & extra-pyrimidal reactions

E-DRUG: Anti-psychotics & extra-pyrimidal reactions
---------------------------------------------------

Dear fellow e-druggers,

My intimate hospital experience (spanning over two
decades) has demonstrated quite vividly that it is
relatively easy to predict the likelihood of a patient
developing some extra-pyramidal reactions to a
specific anti-psychotic on the basis of chemical
classification and  dosage,(for instance, it is
commoner to find higher incidences of such reactions
associated with high doses of butyrophenones such as
haloperidol, including its depot preps, the piperazine
phenothiazines such as trifluoperazine, fluphenazine
and its depot preps,and the dimethylaminopropyl
phenothiazines such as chlorpromazine than with the
piperidine phenothiazines such as thioridazine in
equi-effective doses. 

But my concern arises out of the fact that many
prescribers are unable to anticipate the occurrence of
such reactions on the basis of patient-specific
factors such as age group, gender,(race) etc.; and the
sight of a patient experiencing anti-psychotic-induced
EPS can be quite pathetic and bewildering to the
uninitiated carer, care-giver or by-stander, even
though recovery can be rather dramatic in many cases
if the right doses of a suitable anti-muscarinic agent
 (and a benzodiazepine) are promptly administered via
an appropriate route.

Sometimes, experienced psychiatrists prepare the minds
of their patients, considered vulnerable, for such
possibility by prescribing a few doses of oral
benzhexol (a.k.a. trihexylphenidyl in the U.S.) to be
used if and whenever such reactions occur. (In the
past, benztropine mesylate was available in this
hospital but not popular. Most other non-specialist
prescribers don't.

Prophylactically co-administering anti-muscarinics
with anti-psychotics is fraught with its own hazards
which may include symptoms of atropine-like
over-dosage such as mouth/throat dryness, blurred
vision, mental confusion, staggering, constipation,
skin flushing, urinary retention,
restlessness/excitement, etc.; and thus cannot be a
clinically appropriate solution. (Anti-muscarinic 
abuse is also possible due to their mood-altering properties).

Does anyone have any
experience worth sharing or evidence-based and
technically logical principles that can serve as a
reasonable guide in coping with such challenges?

Please, take note of our peculiarly resource-poor
setting.

I also wish someone kindly assist me retrieve the
detailed reports on the type and incidence of
extra-pyramidal reactions stated to be contained in
MARTINDALE-The Extra Pharmacopoeia 26th Edition,
p.1814

Thank you. Best regards.

Sincerely,

Olutayo Adetokunbo Moronkeji, Pharmacist
OAUTH Wesley Guild Hospital,
Ilesa, NIGERIA.
oamoronkeji@yahoo.com

                
__________________________________ 
Do you Yahoo!? 
All your favorites on one personal page  Try My Yahoo!
http://my.yahoo.com 

<Prev in Thread] Current Thread [Next in Thread>
  • [e-drug] Anti-psychotics & extra-pyrimidal reactions, Olutayo Adetokunbo <=